Jump to content

Question About Antidepressants

Posted

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

I bowl with a guy, I've been bowling with him for four years. Love him to death. He's taking Paxil I believe. On several occasions when he's forgotten to take his meds he's gotten practically suicidal.

Unfortunately he recently lost his job, so he's feeling down anyway with good reason.

Today he forgot to take his meds and said he spent the day crying. He didn't want to take his meds later he said because it messed up his bowling by making him too hyper. He was fine for a little while, then got all quiet and moody and *****y.

I'm a bit skeptical that missing one dose would make someone that moody. But I don't want to judge either. I have to believe what he says. Do antidepressants make you hyper?

Is it all in his head? Could his blood levels drop that dramatically?

Thanks.

Hi Tweety,

I had a similar curiosity recently. My sister, mother and neice take zoloft. My neice ran out and borrwoed from her mom, which made her run out and so she borrowed from my mom ~ stopped by on her way to work (4am) to get a couple doses until she could get hers refilled. Anyway, I felt bad, but kind of wondered if as you say the need to take them was "all in her head" for her to not be able wait until later in the day when she could get a refill. I used to take zoloft, and don't remember feeling all upset like I was going to be all depressed if I missed a dose. I did have the experience sometimes when I forgot to take it that I would feel this funny feeling in my head ~ I don't even know how to describe it really ~ almost like my brain was having a shiver. Eventually, I was able to not have to take it anymore and didn't have that sensation after a while.

Gayle

Tweety-

I have seen the same things you and Gayle have seen. (I was a mental health therapist before returning to school for nursing). It is not supposed to have that sort of effect on people but for some people it does- I saw a guy totally crash because of just stopping his prozac. The things to question is how long has he been on it? and maybe it is not really truly working-like he's getting some relief but not the true intended effect. Maybe he's been on other SSRI's and they have not worked. I think your observations are totally accurate and it can make him hyper- I've seen it before- if that helps! Just my 2 cents worth!

Holly

Tweety, I was on antidepressants for years and it never made a difference when I skipped a dose or two. More than that, and I would start getting depressed again. I never got hyper though, lucky for me.

If it does have this sort of effect, maybe he needs a different prescription? Does he usually take it faithfully-enough so that the full effect has had a chance to kick in?

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

He's been on it a couple of years, so he's got a therapuetic level and is happy with the results. He only occasionally misses a does, but when he does he nosedives emotionally. Seems odd that one dose missed does this.

It does seem odd to me, too. SSRIs don't metabolize that quickly. Is he seeing a therapist? He may have some other issues, like attention-seeking.

I'm on Paxil, and am able to miss a dose, possibly 2. But, if I miss 3 days in a row, I get wicked side effects. I get jittery, headaches, moodiness, shakes, dizzy spells. It's a horrible feeling to run out of meds for more than a day (at least for me) He may be having side effects but he may have missed more than 1 dose. Maybe it's just affecting him differently.

Tweety,

More is going on here than this guy is admitting. I have worked psych and we often had to hold a dose for tests. It never caused one of them to act like this. I think he is either undertreated, has missed more than 1 dose, or is attention seeking. Either way a gentle talk with a push to speak to his counselor about this behavior is needed. Just my opinion but worth a try to help him regain more balance and reestablish coping skills he may have underused recently.

In the past I've taken Paxil..and Prozac...the Prozac made me a little hyper I think...or maybe it felt that way to me..feeling so depressed then feeling 'normal', maybe normal was hyper r/t my old depressed self..lol..yeah ,yeah..sounds crazy to me too ;)

Most all antidepressants take sooo long to be effective 2+weeks..seems odd that after theraputic level is maintained 1 missed dose would cause such a response ~shrugs~...guess maybe everyone is different.

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

Thanks for the responses and the great advice. He gets very defensive when I broach the subject, so right now his mind is made up. I have to catch him when he's feeling good. Thanks.

live4today, RN

Specializes in Community Health Nurse.

Originally posted by barefootlady

Tweety,

More is going on here than this guy is admitting. I have worked psych and we often had to hold a dose for tests. It never caused one of them to act like this. I think he is either undertreated, has missed more than 1 dose, or is attention seeking. Either way a gentle talk with a push to speak to his counselor about this behavior is needed. Just my opinion but worth a try to help him regain more balance and reestablish coping skills he may have underused recently.

barefootlady........My thoughts exactly. :)

Hi,

It is true; missing one dose of an SSRI once therapeutic levels have been reached is not usual. Is he on any other meds possibly? If he's also on an anti-anxiety agent, missing that would affect him quickly.

LilRedRN1973

Specializes in ICU, psych, corrections. Has 8 years experience.

Paxil has recently been to blame for several suicide and suicide attempts. You are not supposed to just stop taking it and even if you slowly withdrawal, you can still have terrible side effects, such a suicidal thoughts. I stopped taking Paxil a long time ago and didn't experience this, but am much happier with my fluoxetine. Your friend needs to make sure he either continues his medication on schedule or get switched to something that is a bit more effective.

Thanks Cheerful, sometimes I am afraid I sound pushy or arrogant , I don't mean to be , but clients can be and are very manuiplative with their psych drugs.

Guest
This topic is now closed to further replies.